Hyperkalemia is too much potassium in the blood. This most often occurs in people who take certain medicines or who have kidney disease.
This condition often has no symptoms until levels of potassium become high. If symptoms do occur, they include muscle weakness and changes in the heartbeat. A blood test is done to diagnose the problem. An ECG (electrocardiogram) may also be done to test the heartbeat.
If hyperkalemia is caused by a medicine, the healthcare provider may lower the dose or switch to a different medicine. A low-potassium diet may also be prescribed. You may be prescribed a medicine that decreases potassium until your levels are normal.
Be sure your healthcare provider knows about all of the medicines you take, This includes prescription and over-the-counter medicines, supplements, herbs, and illegal drugs. Follow your healthcare provider's advice about making changes to your medicines.
If a low-potassium diet has been prescribed, follow this closely. If you need help, ask to be referred to a dietitian for advice on how to follow this diet. Take any medicines prescribed.
Follow up with your healthcare provider. You may need a repeat blood test within the next 7 days. Schedule this as advised.
When to seek medical advice
Call your healthcare provider right away if any of the following occur:
Weakness, dizziness, or lightheadedness
Nausea, vomiting, or diarrhea
Urinating only in small amounts or not urinating
Symptoms don't go away or get worse
Call 911 if any of the following occur:
Fast or irregular heartbeat
Severe shortness of breath
Chest, arm, shoulder, neck or upper back pain
Trouble controlling your muscles
© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.